Twitter Posts, Online Media Highlight Patients' Ignorance of Opioid-Induced GI Side Effects
LAS VEGAS—Increasing utilization of social media by patients to create health communities can offer insights to providers into patient concerns surrounding treatment. Analysis of message content from Twitter and other health-related online forums spotlighted patients' “lack of knowledge about opioid-induced GI side effects and their attempts to minimize them whilst maintaining effective pain management regimens,” reported authors.
“Qualitative analysis revealed that patients modify medication regimens with and without medical advice,” said lead author Cynthia B. Whitman, MPH, of the Cedars-Sinai Center for Outcomes Research and Education in Beverly Hills, California, and coauthors. Patients were also found to be “unprepared” to treat opioid-induced side effects, and to “feel unable to communicate with their doctors about altering opioid regimens or addressing opioid-induced GI side effects.”
Opioids can cause GI side effects, including nausea, constipation, and bloating, which might reduce patient compliance. Using automated keyword-driven data collection algorithms, the researchers were able to obtain 10,645 Twitter posts and 446 relevant e-forum posts at health-related sites like www.PatientsLikeMe.com, yielding a total of 1342 relevant quotes for automated and manual investigator content analysis.
The most common themes of posts were GI side effects (1214 patient mentions, including 845 mentions of constipation, 258 descriptions of nausea, and 118 mentions of vomiting), balancing continued opioid therapy against side effects, and doctor-patient communication, including patients' questioning doctors' decisions or knowledge about side effects, difficulty talking to doctors, and doctors' listening or awareness about side-effects concerns.
“These data from social media platforms reveal a need for increased communication between patients and doctors regarding opioid-induced GI side effects,” coauthor Justin L. Scopel, MD, MBA, reported.